Colorado, 2014

Hail in Colorado, June 13, 2014

June 13, 2014 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to baseball size in eastern Las Animas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to baseball size in eastern Las Animas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 2:33 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 2:33 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
333 PM MDT FRI JUN 13 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 331 PM MDT FRI JUN 13 2014

CURRENTLY...HOT TEMPERATURES HAVE SPREAD ACROSS SOUTHERN COLORADO
THIS AFTERNOON WITH 80S TO LOWER 90S ACROSS THE PLAINS.  SATELLITE
IMAGERY INDICATES A DISTURBANCE IN THE WESTERLY FLOW IS MOVING EAST
ACROSS NEW MEXICO.  STRONG WESTERLY FLOW IN THE MID LEVELS
ASSOCIATED WITH THE WAVE TO THE SOUTH IS CURRENTLY PUSHING A DRYLINE
EAST ACROSS THE PLAINS. RADAR INDICATES THUNDERSTORMS STARTING TO
FIRE FROM NEAR LAMAR...SOUTHWEST TO NEAR TRINIDAD...ROUGHLY WHERE
THE DRYLINE IS CURRENTLY LOCATED.  WEST OF THE DRYLINE...HUMIDITY
VALUES HAVE FALLEN TO AROUND 15 PERCENT...AND SOUTHWEST WINDS HAVE
BEEN GUSTY.  EXTREME CAUTION IS ADVISED WITH OUTDOOR BURNING
ACTIVITIES THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHERN
COLORADO.

REST OF THIS AFTERNOON AND TONIGHT...HIGH RES MODEL GUIDANCE AND
RECENT TRENDS ON RADAR MATCH WELL...WITH THUNDERSTORMS FIRING OVER
THE FAR EASTERN PLAINS ALONG THE DRYLINE.  SHEAR OF 40 KTS AND CAPE
VALUES REACHING AROUND 1500 J/KG WILL BE SUFFICIENT TO PRODUCE ONE
OR TWO STRONG TO SEVERE STORMS.  THE VARIOUS WRF SOLUTIONS INDICATE
UPDRAFT HELICITIES WILL BE MAXIMIZED ACROSS EASTERN LAS ANIMAS TO
BACA COUNTIES.  WHILE THE UPDRAFT HELICITY VALUES ARE NOT STRONG...IT
DOES INDICATE THAT A FEW ROTATING UPDRAFTS WILL BE POSSIBLE GIVING
EASTERN LAS ANIMAS AND BACA COUNTIES THE BEST CHANCES TO SEE SEVERE
WEATHER.  HAIL TO 1.5 INCHES AND WIND GUSTS IN EXCESS OF 60 MPH WILL
BE THE PRIMARY THREATS.  MODEL GUIDANCE IN GOOD AGREEMENT WITH THE
THUNDERSTORM ACTIVITY SHIFTING EAST INTO KANSAS BY 04Z THIS EVENING
AS THE UPPER LEVEL DISTURBANCE MOVES EAST INTO THE TEXAS PANHANDLE.
ONCE THUNDERSTORMS CLEAR...EXPECT A QUIET NIGHT WITH MILD CONDITIONS
AND BREEZY SOUTHWEST FLOW OVER THE MOUNTAIN TOPS.

SATURDAY...THERE ARE SEVERAL CONCERNS ON SATURDAY.  A STRONG UPPER
LEVEL SHORTWAVE IS FORECAST TO MOVE OUT OF THE INTERMOUNTAIN WEST
AND ACROSS COLORADO BY SATURDAY AFTERNOON.  THIS WILL INCREASE FLOW
ALOFT AND PROMOTE MIXING AT THE SURFACE.  STRONG SOUTHWESTERLY WINDS
WILL LIKELY GUST IN EXCESS OF 30 KTS...AND IN SOME AREAS 40
KTS...ARE EXPECTED ACROSS MUCH OF SOUTHERN COLORADO.  DRY AIR IN
PLACE ACROSS THE REGION WILL REDUCE HUMIDITY LEVELS TO UNDER 15
PERCENT.  THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY VALUES
WILL LEAD TO VERY DANGEROUS FIRE WEATHER CONDITIONS FOR SOUTHERN
COLORADO.  THE MAIN ISSUE WILL BE FUELS...GREEN UP IS WELL UNDER WAY
ACROSS THE AREA GIVEN THE RECENT RAINFALL.  AFTER TALKING WITH
AGENCY PARTNERS...EL PASO COUNTY IS THE ONLY AREA WHERE FUELS HAVE
BEEN DEEMED CRITICAL...AND A RED FLAG WARNING HAS BEEN ISSUED FOR
THIS AREA.  THE REST OF THE CWA...EVEN THOUGH FUELS HAVE BEEN DEEMED
NON-CRITICAL AT THIS TIME...THERE ARE LIKELY AREAS THAT HAVE NOT
SEEN AS MUCH RAIN AND FUELS MAY BE DRY.  EXTREME CAUTION IS ADVISED
ACROSS ALL OF THE REGION WITH ANY OUTDOOR BURNING ACTIVITIES!

A COLD FRONT IS FORECAST TO DROP SOUTH INTO THE PALMER DIVIDE BY
LATE SATURDAY AFTERNOON.  THE NAM IS THE QUICKEST MODEL SOLUTION
WITH THE FRONT INTO KCOS BY LATE AFTERNOON...WHILE THE GFS WAITS
UNTIL AFTER 00Z.  BOTH SOLUTIONS DEVELOP THUNDERSTORM ACTIVITY ALONG
THE PALMER DIVIDE...BUT THE MAIN QUESTION WILL BE HOW QUICKLY THEY
FORM.  IN ADDITION...A FEW MODEL SOLUTIONS ARE TRYING TO DEVELOP
CONVECTION OUT NEAR THE KANSAS BORDER.  WHILE CHANCES ARE LOW...THIS
IS OF CONCERN DUE TO THE POTENTIAL FOR DRY LIGHTNING.  HUMIDITY
VALUES WILL BE VERY LOW...CLOUD BASES HIGH...AND STORMS WILL BE
MOVING...WHICH WILL ALL BE FACTORS IN THE DRY LIGHTNING POTENTIAL.
FOR NOW HAVE LOW CHANCES FOR DRY THUNDERSTORMS ALONG THE KANSAS
BORDER...BUT CONFIDENCE IS NOT OVERLY HIGH AT THIS TIME.

TEMPERATURES ON SATURDAY WILL REMAIN HOT ACROSS THE REGION.
AFTERNOON HIGHS ACROSS THE PLAINS WILL ONCE AGAIN REACH INTO THE
UPPER 80S TO LOWER 90S. MOZLEY

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 331 PM MDT FRI JUN 13 2014

.SATURDAY NIGHT...COLD FRONT WILL MOVE SOUTHWARD OVER THE EASTERN
PLAINS SATURDAY EVENING. NAM AND GFS HAVE BEEN CONSISTENT WITH
DEW POINTS RISING INTO THE UPPER 40S TO LOWER 50S BEHIND THE
FRONT. ADDED SOME ISOLATED THUNDERSTORMS SATURDAY EVENING FOR
KIOWA...BENT...PROWERS AND BACA COUNTIES. WHILE MODEL SOUNDINGS
APPEAR TOO CAPPED...BULK SHEAR IS OVER 50 KNOTS. IF STORMS
DEVELOP...THERE IS ENOUGH SHEAR FOR SOME STRONG TO SEVERE STORMS.
OTHERWISE...ANTICIPATE A DRY EVENING WITH A FEW STORMS OVER THE
CONTINENTAL DIVIDE POSSIBLE.

.SUNDAY THROUGH TUESDAY...UNSEASONABLE STRONG UPPER TROUGH OVER
THE PACIFIC NORTHWEST SLOWLY DRIFTS EASTWARD ACROSS THE NORTHERN
ROCKIES. DRY SOUTHWEST FLOW ALOFT DEVELOPS OVER THE REGION...WITH
THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS OVER MUCH OF
THE REGION. ACCORDING TO LAND MANAGEMENT AGENCIES...FUELS ARE ONLY
CRITICAL OVER EL PASO COUNTY AT THIS TIME. HOWEVER...WITH A SERIES
OF DRY AND BREEZY DAYS...FUELS COULD BECOME CRITICAL IN OTHER
REGIONS. DRY LINE STAYS MOSTLY EAST OF THE KANSAS BORDER...AND THE
THREAT FOR ANY CONVECTION STAYS MOSTLY IN KANSAS. ADDED SOME
SILENT POPS NEAR THE KANSAS BORDER FOR THE VERY MODEST POTENTIAL
FOR SOME LOW LEVEL MOISTURE LINGERING NEAR THE BORDER.

.WEDNESDAY AND THURSDAY...UNSEASONABLY STRONG TROUGH WILL MOVE
ACROSS THE NORTHERN ROCKIES. MOISTURE WILL BE LIMITED ACROSS THE
REGION...AND GRIDS MOSTLY HAVE ISOLATED POPS FOR THE AFTERNOON
AND EVENING. BEST CHANCES FOR PRECIPITATION WILL BE OVER THE
NORTHERN MOUNTAINS OF THE CWA. THE MODELS KEEP THE COLD FRONT AND
ASSOCIATED LOW LEVEL MOISTURE MOSTLY OVER NORTHEAST COLORADO AND
NORTHWARD. HOWEVER...WILL HAVE TO WATCH FOR MOISTURE MOVING
FURTHER SOUTH...WHICH COULD RESULT IN STRONGER STORMS.

.FRIDAY...MODELS HAVE THE TROUGH TO THE EAST OF COLORADO. GFS IS
VERY DRY BEHIND THE TROUGH...WHILE THE EC HAS A WEAK PLUME OF MID
LEVEL MOISTURE MOVING IN THE FROM THE SOUTH. STAYED WITH POPS
FROM EXTENDED PROCEDURE WHICH HAVE SILENT POPS OVER THE CWA.
--PGW--

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 331 PM MDT FRI JUN 13 2014

KALS...THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE SAN JUAN
MOUNTAIN RANGE AND SHIFT EAST OVER THE SOUTHERN HALF OF THE SAN LUIS
VALLEY. THERE IS A LOW PROBABILITY THAT ONE OF THESE THUNDERSTORMS
MAY IMPACT THE TERMINAL THROUGH 01Z THIS EVENING. OTHERWISE EXPECT
VFR CONDITIONS THROUGH THE NEXT 24 HOURS. SOUTHWEST WINDS WILL
CONTINUE TO BE GUSTY THIS AFTERNOON...WITH GUSTS TO NEAR 35 KTS
POSSIBLE. STRONG SOUTHWEST WINDS WITH GUSTS TO NEAR 40 KTS ARE
EXPECTED ON SATURDAY AFTERNOON.

KCOS AND KPUB...VFR CONDITIONS THROUGH THE NEXT 24 HOURS. STRONG
SOUTHERLY WINDS WILL CONTINUE THROUGH THIS AFTERNOON AT BOTH
TERMINALS WITH GUSTS NEARING 30 KTS. STRONG WINDS ARE ALSO EXPECTED
BY SATURDAY AFTERNOON AT BOTH TERMINALS...WITH GUSTS IN EXCESS OF 30
KTS POSSIBLE.  A COLD FRONT WILL MOVE INTO THE PALMER DIVIDE REGION
BY LATE SATURDAY AFTERNOON INTO THE EVENING AND PUSH SOUTH ACROSS
THE PLAINS SATURDAY NIGHT.  THIS WILL BRING A NORTHERLY WIND SHIFT
FOR BOTH TERMINALS...AND A LOW PROBABILITY OF THUNDERSTORMS TO
KCOS SATURDAY EVENING.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 6 PM MDT SATURDAY FOR COZ226-227.

&&

SHORT TERM...MOZLEY
LONG TERM...PGW
AVIATION...MOZLEY
Hazardous weather outlook, Jun 13, 11:35 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1235 PM MDT FRI JUN 13 2014

COZ058>089-093>099-141845-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1235 PM MDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS
THROUGH THIS EVENING. ONE OR TWO OF THESE COULD BECOME SEVERE TO
THE EAST OF A LINE FROM KIM TO LAS ANIMAS TO EADS. LARGE HAIL UP
TO 1.5 INCHES IN DIAMETER AND WIND GUSTS OF AROUND 60 MPH WILL BE
THE PRIMARY STORM THREATS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN
MOUNTAINS TODAY...MAINLY TO THE SOUTH OF HIGHWAY 50.  THESE WILL
CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH AND SOME SPOTTY LIGHT
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY AND
THURSDAY OF NEXT WEEK...WITH THE BEST CHANCE FOR STORMS OVER THE
MOUNTAINS. LIGHTNING AND WIND GUSTS TO 50 MPH WILL BE THE MAIN
THREAT FROM ANY OF THESE STORMS.

STRONG WINDS AND LOW HUMIDITY WILL COMBINE TO PRODUCE DANGEROUS
FIRE WEATHER CONDITIONS ACROSS SOUTHERN COLORADO ON SATURDAY
AFTERNOON. EXTREME CAUTION IS ADVISED WITH ANY OUTDOOR BURNING
ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS THIS AFTERNOON AND
EVENING.

88/88

In the hours before

Special weather statement, Jun 13, 2:31 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT FRI JUN 13 2014

COZ093-094-097-132200-
LA JUNTA VICINITY/OTERO COUNTY CO-EASTERN LAS ANIMAS COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
331 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAS ANIMAS...
SOUTHEASTERN OTERO AND SOUTHWESTERN BENT COUNTIES UNTIL 400 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF HIGBEE...OR 25 MILES SOUTH
OF NORTH LA JUNTA...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN LAS
ANIMAS...SOUTHEASTERN OTERO AND SOUTHWESTERN BENT COUNTIES.

LAT...LON 3751 10364 3769 10374 3779 10341 3757 10325
TIME...MOT...LOC 2130Z 253DEG 8KT 3763 10364

STARK
Special weather statement, Jun 13, 2:57 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT FRI JUN 13 2014

COZ093-094-097-132230-
LA JUNTA VICINITY/OTERO COUNTY CO-EASTERN LAS ANIMAS COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
357 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAS ANIMAS...
SOUTHEASTERN OTERO AND SOUTHWESTERN BENT COUNTIES UNTIL 430 PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF HIGBEE...OR 24 MILES SOUTH OF
NORTH LA JUNTA...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN LAS
ANIMAS...SOUTHEASTERN OTERO AND SOUTHWESTERN BENT COUNTIES.

LAT...LON 3746 10363 3764 10372 3776 10331 3755 10310
TIME...MOT...LOC 2156Z 271DEG 20KT 3763 10352

STARK

The radar

The Pueblo radar (KPUX), 128 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
June 13, 4:55 PM MST to 5:00 PM MST
Where
Las Animas County, 17.25 mi NNE of Ville Green
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.510, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512691.